Almost all cholesterol-reducing drugs cause some muscle weakness and pain

FITNESS CLINIC

December 03, 1991|By Dr. Gabe Mirkin | Dr. Gabe Mirkin,United Feature Syndicate

Almost every medication prescribed to treat high blood cholesterol levels can cause muscle pain and interfere with your ability to exercise. I know. I'm writing from experience.

My blood cholesterol level has been too high ever since I was in medical school in the 1950s. I once believed that hard exercise would prevent heart attacks, so I took up running and began competing in marathons. Then, in the early 1960s, I learned that running more than 100 miles a week can only lower blood cholesterol a little.

I then tried a low-fat diet. For years, I ate fewer than 20 grams of fat a day. That meant I had to severely restrict meat, fish, chicken and most dairy and bakery products. The low-fat diet lowered my cholesterol significantly. However, as I got into my late 50s, my cholesterol started to creep back up, even though I stayed on this low-fat diet.

A year ago, I began taking medication, a cholesterol-lowering drug called lovostatin (brand name Mevacor). Within a week, I found that my muscles hurt so much that I couldn't run or ride my bicycle. Obviously, I stopped taking the lovostatin.

Since I had a very low blood level of the good HDL cholesterol, I began taking gemfibrozil (brand name Lopid). That also made my muscles hurt. So I tried niacin. When 750 milligrams a day didn't lower my cholesterol, I increased the dose to 2,000 milligrams. As a result, I suffered an injury that didn't heal until I stopped taking niacin several months later.

Now I know that almost all cholesterol-lowering drugs can cause muscle weakness and pain. I'd rather run and ride.

Q: Will exercise make varicose veins worse?

A: No! Exercise is part of the treatment for varicose veins, thelarge snake-like veins visible in the legs. These veins are supposed to carry blood from the tissue beneath the skin to the veins located deep under the muscles. From there, the blood travels up toward the heart.

Normally, the veins in your legs have valves that keep the blood moving in one direction, from the veins under your skin to the veins deep within the muscles and from your feet on up to your groin. In varicose veins, these valves allow blood to back up, enlarging the veins so they appear like snakes.

Varicose veins rarely increase the chance of developing clots in the deeper veins and are usually more of a cosmetic and comfort problem than a threat to life. Anything that increases pressure in these veins can make them widen; pregnancy, standing for a long time -- even coughing repeatedly.

Treatment involves reducing pressure in the veins. Wearing support hose or elevating the legs helps. Running and walking decrease the pressure because the hard-working leg muscles squeeze against the veins to force blood toward the heart.

Surgery is a last resort and should be done only when the pain of varicose veins becomes intolerable. Injections can help to eliminate varicosities in small, superficial veins, but are of little value in larger veins.

Q: I have a problem when I play golf in the sun. I get blisters around my mouth. What do you recommend?

A: You probably have a herpes infection. At some time in their lives, more than 90 percent of all Americans have had herpes infections somewhere on their skin, usually around the mouth or the genitals. Many people break out whenever their lips are exposed to sunlight. Multiple blisters form and last from a few days to several weeks and then go away without treatment.

Unfortunately, herpes blisters can recur up to 20 times a year. The blister fluid contains the herpes virus; if it touches the broken skin of another person, it can transmit the infection.

A recent study reported in the Journal of Infectious Diseases found that taking five acyclovir pills a day for four days prior to exposure to sunlight can prevent an outbreak of herpes. Acyclovir cream is not as effective.

If your herpes recurs more than three times a year, you can take two 200-milligram acyclovir pills twice a day, for one to three years. You will have a 60-percent chance of not having any outbreaks during your third year on the drug.

If you have fewer than four herpes outbreaks a year, you should buy the acyclovir and keep it available. At the first sign of infection -- itching, tingling or burning -- take four pills and repeat this dose five times a day.

Dr. Mirkin is a practicing physician in Silver Spring specializing in sports medicine and nutrition.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.